Alert archive / Florida / Beach Hazards Statements in 2024
Beach Hazards Statement 19, NWS Melbourne, FL
NWS Melbourne, FL issued this beach hazards statement at May 20, 2024, 3:13 AM EDT for 5 counties in Florida. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- May 20, 2024, 3:13 AM EDT (07:13 UTC)
- Expired
- May 21, 2024, 5:00 AM EDT
- In force
- 26 hr
- Issued by
- NWS Melbourne, FL
Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 7.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 971 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.8
The text
As transmitted.
253 WHUS42 KMLB 200713 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 313 AM EDT Mon May 20 2024 FLZ141-154-159-164-347-447-647-747-201515- /O.NEW.KMLB.BH.S.0019.240520T0713Z-240521T0900Z/ Coastal Volusia-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Mainland Southern Brevard- Southern Brevard Barrier Islands- 313 AM EDT Mon May 20 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... * WHAT...An increasing, southward-flowing longshore current is expected. * WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint Lucie, Coastal Martin, Mainland Northern Brevard, Northern Brevard Barrier Islands, Mainland Southern Brevard and Southern Brevard Barrier Islands Counties. * WHEN...Through late tonight. * IMPACTS...Breezy north winds will produce a strong, southward- flowing longshore current today. This can push swimmers into deeper water unexpectedly, making them more susceptible to dangerous rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
289 WHUS42 KMLB 201839 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 239 PM EDT Mon May 20 2024 FLZ141-154-159-164-347-447-647-747-210900- /O.CON.KMLB.BH.S.0019.000000T0000Z-240521T0900Z/ Coastal Volusia-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Mainland Southern Brevard- Southern Brevard Barrier Islands- 239 PM EDT Mon May 20 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...An increasing, southward-flowing longshore current is expected. * WHERE...The beaches of Volusia, Brevard, Indian River, Saint Lucie and Martin counties. * WHEN...Through late tonight. * IMPACTS...Breezy north winds will produce a strong, southward- flowing longshore current today. This can push swimmers into deeper water unexpectedly, making them more susceptible to dangerous rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at May 20, 1:36 AM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 20, 1:36 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 136 AM EDT Mon May 20 2024 ...New AVIATION... .AVIATION... (06Z TAFs) Issued at 134 AM EDT Mon May 20 2024 Continued mainly VFR across ECFL. Few nuisance showers across the interior initially and may handle with VCSH and a TEMPO group as necessary. Generally a WRLY component of wind thru the night, then gradually transitioning to NW/N around 10 kts into early afternoon ahead of a N/NNE wind surge that will increase speeds to 15-20 kts with higher gusts. We continue to carry VCSH wording early afternoon for many terminals, except VCTS for Treasure Coast terminals around 21Z on Mon, where confidence is higher for convection - closer proximity to a frontal boundary and deeper moisture here. && .UPDATE... Issued at 920 PM EDT Sun May 19 2024 The forecast remains on track across east central Florida tonight. A few lingering showers will continue moving offshore, diminishing across the local Atlantic waters overnight. Mostly dry conditions are then forecast to persist across the peninsula tonight, with westerly winds remaining around 5 mph. Patchy fog may develop late tonight into early Monday morning, particularly near the I-4 corridor and areas northward, but confidence in this was too low to include with the forecast. We will monitor overnight and make adjustments as needed. Temperatures will be a bit closer to normal values across east central Florida tonight, with lows in the upper 60s to low 70s. && .MARINE... Issued at 405 PM EDT Sun May 19 2024 Tonight...Weak frontal boundary pushes southward into the waters into tonight, with southerly winds around 10 knots veering and becoming west to northwest late in the night. Scattered strong to severe storms will continue across the waters, mainly south of Melbourne through sunset, and then convection will gradually diminish overnight. Can't rule out some isolated storms developing and pushing offshore near to north of Melbourne though through this evening, which may also produce some strong gusts and small hail. Seas will range from 2-3 feet. This Week...(Modified Previous Discussion) Seas build up to 5-6 ft offshore late Monday night as surface winds veer NNE and briefly increase to around 15 kt. Seas will generally range 3-5 ft Tuesday and fall further mid to late week as high pressure builds over the waters. Rain and storm chances remain elevated on Monday before gradually tapering off mid to late week, as well. Winds NE on Tuesday, 10-15 kt, veering easterly Wednesday and beyond at or around 10 kt. The east coast sea breeze may locally increase wind speeds to around 15 kt each afternoon closer to the coast. && .PRELIMINARY POINT TEMPS/POPS... DAB 70 83 70 85 / 10 40 0 10 MCO 70 87 70 89 / 20 50 0 20 MLB 73 85 72 85 / 10 50 10 20 VRB 71 87 71 87 / 20 50 10 20 LEE 69 87 70 90 / 20 40 0 10 SFB 69 87 70 89 / 10 50 0 10 ORL 71 87 71 90 / 20 50 0 20 FPR 69 87 70 87 / 20 50 20 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && UPDATE...Tollefsen AVIATION...Sedlock
Hazardous weather outlook, May 19, 8:14 PM EDT, 6 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 814 PM EDT Sun May 19 2024 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-200500- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 814 PM EDT Sun May 19 2024 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .THUNDERSTORM IMPACT... Isolated lightning storms will continue moving offshore across the local Atlantic waters this evening. Some storms may produce wind gusts in excess of 34 knots and occasional cloud-to-water lightning strikes. Activity is expected to diminish over the next couple of hours. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. The chance for lightning storms continues on Monday, decreasing by mid to late week. While organized severe weather is not currently forecast, a couple of storms could produce gusty winds and small hail on Monday. A limited risk for excessive heat returns late week into next weekend as temperatures climb into the 90s with heat indices reaching the low to mid 100s. At least a moderate risk for rip currents will exist early to mid week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. Tollefsen/Weitlich/Schaper
In the hours before
Local storm report, May 19, 10:05 PM EDT, 5 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1005 PM EDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Hail 1 SW Palm City 27.15N 80.28W
05/19/2024 E1.00 Inch Martin FL Public
Public report of quarter size hail near Palm
City.
&&
CLThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:20 PM EDT | Special Weather Statement | MLB | Okeechobee | 40 min |
Nearby
Beach Hazards Statements in Florida, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.